Antiepileptic drugs and the fetus damaging effects they have are well known. The amount or dosage also contributes to the harmful side effects AEDs may have on a developing fetus or embryo. For this reason, most doctors would recommend that epileptic women of childbearing age be on only one medication to treat their epilepsy. This may not always be possible due to the fact that some women need more than one medication to control their seizures.
Author Alsdort R., from the Boston University School of Medicine, wrote an article title “Teratogenicity of sodium valproate” where the author claims “The teratogenicity of the widely popular antiepileptic drug (AED) and mood stabiliser sodium valproate (also known as valproate, VPA) has been evidenced by previous research; however, these findings have often been limited by a small population sample of exposed women and a retrospective study design. Many factors contribute to the teratogenicity of VPA. These include the number of drugs that are co-administered, drug dosage, differences in maternal and/or infant metabolism, the gestational age of the fetus at exposure, and hereditary susceptibility.”
The interactions between medications and the body and how they affect one another is different for every individual. An association has been made with VPA and a variety of major malformations, including a 20 fold increase in neural tube defects, cleft lip and palate, and autism. Alsdort further explains “It has been suggested that polytherapy treatment in epileptic pregnant women increases the risk of teratogenicity in offspring. Furthermore, there is an established relationship between VPA dose and adverse outcome. Large single doses of VPA potentially cause high peak levels in the fetal serum resulting in deleterious effects.” An increased number of national and international pregnancy registries is need to better identify the teratogenic effects of AEDs.
Sodium valproate (also “divalproex sodium,” “valproic acid”) was cleared by the FDA in 2008, and since has been time and again determined to pose considerable risk for a range of serious birth defects, mainly of the heart and spine. Due to the fact that the manufacturer of Depacon, an AED containing sodium valproate, has failed to make the risk for birth defects associated with Depacon clear, Depacon lawsuits have been filed around the country.
Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon, or for more information contact our team of Depacon lawyers at the information below.
We have the experience, resources, and skills required to win the justice you deserve. Call today and see how we can help.